Couldn't find what you looking for?

TRY OUR SEARCH!

I was on coumadin for 4 months and despite cutting out most all drinking, did not lose weight but gained 25-30 lbs (5-10 lbs/month). I have been off for 3 months and have stopped gaining weight but have not yet lost any of it.

After the weight gain and I was off coumadin, no doctor attributed the weight gain to coumadin, but I have my thyroid checked every six months to a year and it had dropped dramatically during the year I was on coumadin.

Coumadin does interact with thyroid replacement, so maybe it also impairs normal thyroid function (which would cause weight gain). Again, this is just my guess based on my experience.
Reply

Loading...

Guest wrote:

LMW1216 wrote:

The majority of us that have posted here, are on coumadin (warfarin) NOT because of vitamin deficiencies. We are taking coumadin mostly because of having a blood clot and other than the blood clot, we are all completely healthy (from what I've read here). Because you have a vitamin deficiency problem, your results will be different and your body will react differently I'm sure.

Just as an update for everybody... it's been almost a whole month since I've stopped taking the coumadin and I am definitely noticing a major difference. My energy level has gotten a lot better, I don't feel down or depressed anymore and the puffiness is going away! My middle section is beginning to deflate! :o) So ... there IS a connection!! Don't blame yourselves, it's the coumadin. Hopefully there will be a way for you to get off of it soon... you'll feel much better. For those of you who will still be on it for a long time, I really feel for you. At least you know that it's nothing you are doing, it's completely drug related.
I will check in again in another month with another update on my "after coumadin results".



Protein C isn't a vitamin.

There are a number of disorders that create blood cloth problems, Protein C deficiency is one of them

In fact the most common are

-Facto V Leiden
-Prothrombine mutation
-Protein C defficiency (a protein involve in the blood clothing, and synthetize by the liver, that defficiency is caused by a mutation, just like the 2 other causes)

there is a 4th one that's related to automimune disease, but that one can't be treated with warfarin coumadin

Now, back to weight gain and lack of energy. If you check the info on coumadin official side effects, you'll find LETHARGY listed as a very common symptom. This cause you to be fatigued, and may slow down your metabolism, resulting in weight gain.

It also interfere a bit with the digestive process, I found taking non-prescription drugged aimed at treating colesterol with my meals reduced the impact a bit.

Whatever the case, once you know that Lethargy (sleepiness, reduced perceived energy level) is the real problem caused by coumadin, you can start fighting it off.

This mean pushing yourself to exercise more and be more active to balance out the reduced metabolism. For me this mean walking, sprinting (very effective, just 5 sprint will boost your metabolism 500% for the rest of the day, but verry demanding too)

Finaly coumadin is metabolized by the kidney and liver, so it add some extra stress there. Drinking a lot of water helps. In geeral my leg has poor blood circulation, so the water helps a lot with the cleanup there too.

I'm no doctor, but I'm a science grad student, so I've done a bit of serious research on my own. It's worth what it's worth.

Water + Sprint = counterbalance the "weight gain effect" from coumadin.

Instead of 5 sprint (about 6 minutes) you can try 1 hour of brisk walking or 30 minutes of jogging - daily. For water, quite a lot, approx 2 liters (2 pints ?)

For those wondering I had 2 DVT, one each leg. Can still sprint, but I waited 6 months after the hospital to restart. My first DVT was 5 years ago and was still blocked at the checkup. It's the sprinting that cleaned up the thrombus (after 3 years), the vein is still verry dammaged, but blood flow almost normally now. The new thrombus on the right legs is still there.

So, ya, DVT doesn't make exercise imposible, but it's best to restart slowly




I am 22 years old (female) recently diagnosed w/LGMD and august of 08 had a blood clot in my right eye, resulting in limited vision (CRVO: central retinal vein occlusion). My doctors are wanting to put me on coumadin...but I am not wanting to do this. with my MD, I am limited when it comes to physical activities...i cannot run, and have extreme difficulty going up stairs. most people seem to gain a lot of weight on coumadin - but what are alternative exercises to increase metabolism (other than sprinting or brisk walking)?

also, why do they recommend no dieting?

thanks!
Reply

Loading...

Yup!! I have been on Coumadin for 4 months and have gained 15 lbs!! So, YES IT DOES MAKE U GAIN WEIGHT! I workout 4-5 times a week and watch what I eat and the scale keeps going up and up!
Reply

Loading...

I have just the opposite effect, ive been on coumadin for a month now and im losing weight. im not taking any other medications.
Reply

Loading...

I am a 27 year old female and I have been on Coumadin now for 2 and a half years and will be on it for the rest of my life. I have a Factor II Mutation which caused my blood to be thicker than most which in turn lead to the blot clot I had in my head 2 and a half years ago. Since then, I have gained 35 lbs. My hemotologist has actually said yes, coumadin does cause weight gain and has prescibed me other meds to help me sleep better as well as speed up metabolism.

I am NOT and NEVER HAVE BEEN lethargic! Everyones bodies work and react differently to everything. Some people are just very lucky that their body does not react like most to coumadin.

Before I got sick I was a pointe ballet dancer. Now, I do this for fun due to the weight gain but still spend my days at the studio and then the gym. Don't talk to me about lethargic.
Reply

Loading...

I have been on coumadin for 2 years now and I completely agree with you. Although there are days I do feel lethargic they are few and far between and they can probably be attributed to lack of sleep. I run 20-25 miles a week and have not shed a pound since starting the coumadin. It doesn't seem to matter what I do the pounds that I've gained while taking this medication do not come off.
Reply

Loading...

I have been on Coumadin 8 months and gained 15 - 10 pounds. Today I was taken off Coumadin. I will let you know if there is any change. I hope there is!!! 8-|
Reply

Loading...

:'( I have been on Coumadin for 2 months and have gained 4 lbs.!! I am so glad to have come across this website because I had no idea the weight gain was from this medication. I'm also noticing my body is redistributing the fat and it's all going to my belly! I'm miserable!!!
Reply

Loading...

I have actually lost weight on it- been on it for 1 month and lost almost 7 pounds...
Reply

Loading...

I got a dvt in my calf while pregnant with my daughter I was put on lovenox which was fine after the baby I was put on warfarin I am still retaining the 20lbs from pregnancy which is not normal for me after my two other children I lost it in 6 weeks I excersize 4 times a week work out includes running two miles and bowflex for 40 minutes I have been doing this for 6 weeks and no weight loss I thought I was going to loose it untill I googled and foung I was not alone with the weight gain I twice have not taken my cumadin for a day all symptoms of fatigue subsided I get taken off warfarin in 1 month I will see if the weight goes with it?
XD
Reply

Loading...

I will agree with most of you. I just recently got off of Coumadin within the last 2 weeks. I was on for 6 months thruout this time i have experienced hair loss and i gain about 17 pounds throughout the 6 months I was on it. Needless to say I have changed my diet drastically. No red Meat, mostly fruits and vegetables and plenty of water. So i couldnt understand why was i gaining weight. I am monitoring to see if it will start to drop off or do i have to work extra hard to get it to drop off.
Reply

Loading...

I was on blood thinners while pregnant due to Protein S deficiency. After I had my baby I was on Warfarin for 4 months. I noticed that the baby weight wasn't coming off like it should. I was eating well, breastfeeding and walking at least a mile a day. Well I have been off of Warfarin for only 3 weeks now and have dropped 5 lbs already with no changes in lifestyle other than the warfarin. I think that there is definitely a link between weight and this drug.
Reply

Loading...

I agree with all of you, it is true... you gain weight when you start using Coumadin, my husband has been using it... he was on diet before he started the drug, he got to lose about 20 lb he has gain back 5 after taking the drug... but I can tell it is not the drug itself it is the change on the diet, while we were on diet (together) we used to eat a lot of veggies and fruits, and after he got the coumadin it happened to be that he cannot eat most of those healthy greens, we have to check every single fruit to see what is the content of Vitamin K!!!
Seems sooooo frustrating to me that some french fries would be "safer" for him than a big service of salad.
So, I assume that is not really the drug but the change on the diet. At least it is whats going on with my husband
Reply

Loading...

I have been on Coumadin for alomst a year now due to a DVT in my leg from birthcontrol. I'm 21 and 5'3 and I have always been around 125lbs and active. I now weigh 155lbs. I think it is because of the change in diet plus the limited activity with a swollen leg. I had to cut down on veggies that I used to eat a lot of. Now it's carbs, carbs, carbs.....Ugh!!!
Reply

Loading...

I'm 22 and i have been on coumadin for about a month now, i know its not long, but i seem to be losing weight on it also. weird
Reply

Loading...